Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Incredible Fatigue on PEP Combivir
Jul 17, 2000

I recently had an exposure to someone who may be HIV+, but the particular situation was very borderline as to whether I should take PEP. I went ahead and took Combivir 2x daily. At the time, HIV- and blood counts as follows WBC 7.5 MCL, RBC 5.17 MCL, Hemoglobin 16.2 g/dl, Hematocrit 48.4%, MCV 94fl, Neutrophils 69%, Lymphocytes 23%. I have always felt somewhat tired but with the Combivir it was terrible, I had no desire to leave the house. Due to this and other side effects, I stopped it after 2 weeks and some energy is coming back.

1. Can the Combivir screw up my blood after only 2 weeks?

2. If so are any of the effects permanent (e.g. to my bone marrow)?

3. If not, how quickly should all my energy come back and my counts return to normal?

4. I'm short on money and wonder, in your opinion, do any blood tests need to be run or should they return to normal on their own?

Response from Mr. Molaghan

Hi,

PEP –- post-exposure prophylaxis we hope may prevent infection after certain types of exposure to the virus. However as you found out it's no picnic! Yes, a variety of HIV medications can be associated with significant side effects including fatigue.

To answer your specific questions – no I don't believe the Combivir caused any significant problems with your bone marrow or blood tests. The AZT component of Combivir can cause anemia but your hemoglobin is still in the normal range and you were on the medications only a short time. Your energy level will return slowly. Possible exposure to HIV can be a frightening experience. This too may be playing a role in your tiredness. I would certainly recommend a good diet, regular exercise, and stress reduction measures for now. You'll need a follow-up HIV test but no other tests are warranted at this point. Hopefully the follow-up HIV test will be negative as well. By then (if not before) your energy level should be back to normal.


Previous
Could lower HGB be reason for fatigue and sob?
Next
extreme fatigue

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement